Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Goodland, KS

August 2, 2012Sherman County, Kansas

NWS Goodland, KS issued this special weather statement at Aug 2, 2012, 2:17 PM MDT for Sherman County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2012, 2:17 PM MDT (20:17 UTC)
Expired
Aug 2, 2012, 2:45 PM MDT
In force
28 min
Issued by
NWS Goodland, KS

County Sherman County, KS

The radar

The Goodland radar (KGLD), 15 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2012-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2012-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2575 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

524 
WWUS83 KGLD 022017
SPSGLD

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT THU AUG 2 2012

KSZ013-022045-
SHERMAN-
217 PM MDT THU AUG 2 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERMAN COUNTY IN NORTHWEST KANSAS...

AT 213 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF EDSON...OR NEAR EDSON...
MOVING EAST AT 30 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3942 10144 3920 10139 3917 10169 3931 10175
TIME...MOT...LOC 2017Z 254DEG 25KT 3928 10157

$$

024

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 2, 12:04 PM MDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 2, 12:04 PM MDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1204 PM MDT THU AUG 2 2012

.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 200 AM MDT THU AUG 2 2012

AS HAS BEEN THE CASE THE PAST SEVERAL MORNINGS SHOWERS AND
THUNDERSTORMS ARE SCATTERED ABOUT THE AREA GENERALLY ALONG AND
NORTH OF INTERSTATE 70. THESE SHOULD EXIT THE AREA BY SUNRISE WITH
A LULL IN ACTIVITY TIL THE END OF THE DAY WHEN ANOTHER WEATHER
DISTURBANCE MOVES OFF OF THE FRONT RANGE AND INTO THE FORECAST
AREA TONIGHT. CURRENT MODELS FAVOR AREAS GENERALLY SOUTH OF THE
INTERSTATE FOR PRECIP TONIGHT AND HAVE TRENDED POPS THAT WAY. HIGH
TEMPERATURES TODAY IN THE 90S.

FRIDAY...MOST OF THE MID AND UPPER LEVEL MOISTURE VIA THE MONSOON
WILL BE RATHER ABSENT AND GENERALLY SOUTH OF THE FORECAST AREA.
HAVE SOME SLIGHT CHANCE POPS BY 00Z SATURDAY BUT CONFIDENCE ISN'T
TOO HIGH AS ABOVE MENTIONED MOISTURE AND FORCING IS ABSENT. THERE
IS A BIT BETTER CHANCE FOR PRECIPITATION FRIDAY NIGHT AS A COLD
FRONT MOVES THROUGH THE AREA. NAM IS QUICKER BRINGING IT INTO THE
AREA WHILE THE GFS AND SREF ARE A BIT SLOWER. HIGH TEMPERATURES IN
THE MID 90S TO AROUND 102.

SATURDAY...MUCH COOLER AND STABLE THUS DRY WITH LITTLE IN THE WAY
OF CLOUDINESS. HIGH TEMPERATURES IN THE LOW TO MID 80S.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 200 AM MDT THU AUG 2 2012

SUNDAY...DRY. UPPER HIGH SHIFTS WESTWARD TOWARD SOUTHWEST COLORADO
WITH MONSOONAL MOISTURE MOVING TOWARD THE CONTINENTAL DIVIDE. HIGH
TEMPERATURES AROUND 90.

MONDAY...UPPER HIGH NEAR THE FOUR CORNERS WITH MONSOONAL MOISTURE
REMAINING WEST OF THE AREA THUS ANOTHER DRY DAY. HIGH TEMPERATURES
MID 90S TO AROUND 100.

TUESDAY-WEDNESDAY...PRECIPITATION CHANCES RETURN TO THE AREA TUESDAY
NIGHT THROUGH WEDNESDAY NIGHT AS MONSOONAL MOISTURE MOVES ACROSS
THE AREA. HIGH TEMPERATURES AGAIN MID 90S TO AROUND 100
TUESDAY...LOW TO MID 90S WEDNESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1200 PM MDT THU AUG 2 2012

ONCE AGAIN EXPECTING CONVECTION TO DEVELOP ALONG THE PALMER DIVIDE
AND FRONT RANGE WITH A GRADUAL PROGRESSION EASTWARD INTO EASTERN
COLORADO BY EARLY EVENING. SIGNIFICANT UNCERTAINTY EXISTS AS TO
WHETHER EITHER TERMINAL WILL BE IMPACTED SO NO MENTION OF PRECIP
WILL BE INCLUDED IN THIS TAF ISSUANCE. WINDS WILL GENERALLY BE
LIGHT AND VARIABLE THIS AFTERNOON BEFORE VEERING TO THE SOUTHWEST
DURING THE MORNING HOURS ON FRIDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...99
AVIATION...FOLTZ
Hazardous weather outlook, Aug 2, 10:52 AM MDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1052 AM MDT THU AUG 2 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1052 AM MDT THU AUG 2 2012 /1152 AM CDT THU AUG 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN
COLORADO LATE THIS AFTERNOON AND MOVE EASTWARD TOWARD SOUTHWEST
NEBRASKA AND NORTHWEST KANSAS. THE THREAT FOR WIDESPREAD SEVERE
WEATHER IS LOW BUT THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING STRONG OUTFLOW WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE FRIDAY THROUGH SATURDAY
WITH DRIER AIR MOVING IN SATURDAY NIGHT THROUGH TUESDAY. MONSOONAL
MOISTURE RETURNS TO THE AREA TUESDAY NIGHT THROUGH WEDNESDAY. THE
STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY OUTFLOW
WINDS AND LOCALLY HEAVY RAINFALL. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 2, 2:17 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT THU AUG 2 2012

KSZ013-022045-
SHERMAN-
217 PM MDT THU AUG 2 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERMAN COUNTY IN NORTHWEST KANSAS...

AT 213 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF EDSON...OR NEAR EDSON...
MOVING EAST AT 30 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3942 10144 3920 10139 3917 10169 3931 10175
TIME...MOT...LOC 2017Z 254DEG 25KT 3928 10157

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:47 PM MDTSpecial Weather StatementGLDCheyenne28 min
Aug 1, 10:04 PM MDTSpecial Weather StatementGLDDecatur11 min
Aug 1, 10:15 PM MDTSpecial Weather StatementGLDDecatur30 min
Aug 1, 10:42 PM MDTSpecial Weather StatementGLDNorton33 min
Aug 2, 2:45 PM MDTSpecial Weather StatementGLDThomas30 min
Aug 2, 2:59 PM MDTSpecial Weather StatementGLDThomas31 min
Aug 2, 3:21 PM MDTSpecial Weather StatementGLDLogan24 min
Aug 2, 3:43 PM MDTSevere Thunderstorm WarningGLDLogan47 min
Aug 2, 3:49 PM MDTSpecial Weather StatementGLDWallace26 min
Aug 2, 4:27 PM MDTSevere Thunderstorm WarningGLDGove, Logan38 min
Aug 1, 6:00 PM MDTSevere Thunderstorm WarningGLDYuma30 min
Aug 1, 6:06 PM MDTSpecial Weather StatementGLDYuma14 min
Aug 1, 6:22 PM MDTSpecial Weather StatementGLDYuma23 min
Aug 1, 7:03 PM MDTSpecial Weather StatementGLDYuma27 min
Aug 1, 7:41 PM MDTSpecial Weather StatementGLDKit Carson34 min
Aug 1, 8:27 PM MDTSpecial Weather StatementGLDHitchcock8 min
Aug 1, 8:35 PM MDTSpecial Weather StatementGLDHitchcock25 min
Aug 1, 9:34 PM MDTSpecial Weather StatementGLDRed Willow26 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.